Kansas, 2005

Winter Storm in Kansas, January 3, 2005

January 3, 2005 · NWS GID · 6 events in 6 counties and zones

Ice, sleet and some snow coated north-central Kansas with a layer of ice early in the New Year. In Mitchell county, the ice was up to one inch thick.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Ice, sleet and some snow coated north-central Kansas with a layer of ice early in the New Year. In Mitchell county, the ice was up to one inch thick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 2, 3:25 PM CST, 8 hours 35 minutes earlier.

Area forecast discussion, Jan 2, 3:25 PM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CST SUN JAN 2 2005

.SHORT TERM...FIRST PROBLEM IN THE NEAR TERM IS FREEZING RAIN
POTENTIAL TONIGHT.  A SHORTWAVE IS EXPECTED TO LIFT ACROSS THE AREA
TONIGHT WHILE MOISTURE INCREASES ACROSS THE AREA.  WHILE THE
STRONGEST LIFT IS EXPECTED TO REMAIN SOUTH AND EAST OF THE FORECAST
AREA...THERE SHOULD STILL BE ENOUGH FORCING TO PRODUCE SOME LIGHT
PRECIPITATION INTO EARLY MONDAY MORNING.  FORECAST SOUNDINGS SUGGEST
IT WILL BE WARM ENOUGH ALOFT TO KEEP THE PRECIPITATION LIQUID...AND
WITH SHALLOW COLD AIR AT THE SURFACE THIS SHOULD LEAD TO LIGHT
FREEZING RAIN.  DECIDED TO ISSUE A WINTER WEATHER ADVISORY FROM 9 PM
TONIGHT UNTIL 9 AM MONDAY FOR AREAS ROUGHLY SOUTH OF A LINE FROM
CAMBRIDGE TO GENEVA WHERE AROUND A TENTH OF AN INCH OF RAIN IS
POSSIBLE.

ATTENTION THEN TURNS TO WHAT APPEARS TO BE A POTENTIALLY SIGNIFICANT
WINTER STORM TUESDAY INTO WEDNESDAY.  THE ETA AND GFS ARE IN
AGREEMENT IN TAKING THE CURRENT UPPER LEVEL LOW OFF THE COAST OF
CALIFORNIA AND MOVING IT THROUGH THE CENTRAL PLAINS TUESDAY INTO
WEDNESDAY.  MODEL GENERATED VERTICAL VELOCITIES ARE STRONG ON
TUESDAY AS THE FIRST PIECES OF ENERGY EJECT ACROSS THE AREA...AND
THEN GRADUALLY DECLINE AS THE UPPER LEVEL ENERGY PUSHES THROUGH ON
WEDNESDAY.  LOW LEVEL WARM AIR ADVECTION AND ISENTROPIC LIFT WILL
ALSO AID IN THE PRECIPITATION DEVELOPMENT.  THERE IS SOME QUESTION
ABOUT PRECIPITATION TYPE...ESPECIALLY EARLY ON TUESDAY...HOWEVER
ANALYSIS OF VARIOUS PARTIAL THICKNESS VALUES AND FORECAST SOUNDINGS
SUGGEST THAT ANY FREEZING RAIN OR SLEET THAT OCCURS ON TUESDAY
SHOULD CHANGE TO SNOW TUESDAY AFTERNOON OR EARLY TUESDAY
EVENING...WITH THE CHANGE OVER OCCURRING FIRST IN THE NORTH AND WEST
AND LAST IN THE SOUTH AND EAST.  SNOW AMOUNTS COULD BE SIGNIFICANT
WITH MIXING RATIOS OF 4 TO 6 G/KG AVAILABLE DURING THE TIME OF
MAXIMUM ISENTROPIC LIFT.  CROSS SECTIONS ALSO SHOW A BULLSEYE OF
OMEGA THROUGH THE DENDRITIC LAYER.  WHAT THIS ALL BOILS DOWN TO IS
THAT WE ARE GOING TO ISSUE A WINTER STORM WATCH FOR TUESDAY AND
WEDNESDAY FOR THE ENTIRE GID CWA.  STORM TOTAL SNOWFALL AMOUNTS OF 4
TO 8 INCHES ARE POSSIBLE ACROSS A GOOD PORTION OF THE FORECAST
AREA...HOWEVER IF THE PHASE CHANGE TAKES LONGER THAN EXPECTED IN THE
SOUTHEAST...THAT MAY CUT INTO THE AMOUNTS...BUT IT WILL STILL BE
TREACHEROUS DUE TO FREEZING RAIN AND POSSIBLY SLEET.

.LONG TERM...WEDNESDAY EVENING ON...THIS IS THE BENIGN PART OF THE
FORECAST. VERY COLD NIGHT EXPECTED WEDNESDAY NIGHT WITH SKIES
CLEARING AND WINDS DROPPING AS HIGH PRESSURE BUILDS IN. EXPECT GOOD
SNOW COVER OVER THE CWFA AND HAVE CONTINUED WITH LOWS FROM ABOUT 3
BELOW TO 6 ABOVE. THIS MAY NOT BE COLD ENOUGH...BUT WE HAVE A LITTLE
TIME.

THERE WILL SOME MODERATION WILL BE AS LEE TROUGH SETS UP BY FRIDAY
AND UPPER FLOW IS MORE ZONAL...BUT MORE SO IN THE BASE OF A LARGE
LONG WAVE TROUGH. HAVE KEPT TEMPERATURES ON THE COOL SIDE...EITHER
SIDE OF NEAR NORMAL. SNOW COVER WILL AGAIN PLAY A BIG ROLE. DRY
THROUGH THE PERIOD. COULD BE ANOTHER SHOT OF COLD AIR IN DAY 7
BUT TOO EARLY TO MAKE ANY SIGNIFICANT CHANGES...OTHER THAN THOSE
WHICH ARE WITHIN THE CONTEXT OF COLLABORATIVE EFFORT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 9 PM TONIGHT UNTIL 9 AM MONDAY FOR
NEZ076-077-082>087.
WINTER STORM WATCH ALL GID NEBRASKA COUNTIES 6 AM TUESDAY THROUGH 6
PM WEDNESDAY.
KS...WINTER WEATHER ADVISORY FROM 9 PM TONIGHT UNTIL 9 AM MONDAY FOR
KSZ005>007-017>019.
WINTER STORM WATCH ALL GID KANSAS COUNTIES 6 AM TUESDAY THROUGH 6 PM
WEDNESDAY.
&&

KING/MORITZ
Hazardous weather outlook, Jan 2, 3:55 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CST SUN JAN 2 2005

KSZ005>007-017>019-NEZ076-077-082>087-031200-
CLAY NE-FILLMORE NE-FRANKLIN NE-FURNAS NE-HARLAN NE-JEWELL KS-
MITCHELL KS-NUCKOLLS NE-OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-
THAYER NE-WEBSTER NE-
INCLUDING THE CITIES OF...PHILLIPSBURG
355 PM CST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

FREEZING RAIN IS EXPECTED TO DEVELOP ACROSS THE AREA AFTER 9 PM THIS
EVENING.  ICE ACCUMULATIONS ON ROADS AND SIDEWALKS WILL BE ENOUGH FOR
WALKING OR TRAVELING TO BE CONSIDERED HAZARDOUS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING RAIN SHOULD END BY MIDDAY ON MONDAY.  AREA ROADS AND
SIDEWALKS MAY REMAIN SLICK INTO MONDAY AFTERNOON AND EVENING.

A MAJOR WINTER STORM IS EXPECTED TO BRING A MIXTURE OF ICE AND SNOW
TO THE AREA.  A WINTER STORM WATCH HAS BEEN POSTED FOR TUESDAY
MORNING THROUGH WEDNESDAY EVENING. SNOW ACCUMULATIONS OF 4 TO 8
INCHES ARE POSSIBLE BY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

NEZ039>041-046>049-060>064-072>075-031200-
ADAMS NE-BUFFALO NE-DAWSON NE-GOSPER NE-GREELEY NE-HALL NE-
HAMILTON NE-HOWARD NE-KEARNEY NE-MERRICK NE-NANCE NE-PHELPS NE-
POLK NE-SHERMAN NE-VALLEY NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON AND YORK
355 PM CST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR LIGHT FREEZING RAIN...MAINLY AFTER MIDNIGHT
TONIGHT.  THIS MAY CREATE A FEW SLICK SPOTS ON BRIDGES AND SIDEWALKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LIGHT FREEZING RAIN SHOULD END BY MIDDAY ON MONDAY.  SOME SLICK
SPOTS MAY REMAIN INTO MONDAY AFTERNOON AND EVENING.

A MAJOR WINTER STORM IS EXPECTED TO BRING A MIXTURE OF ICE AND SNOW
TO THE AREA.  A WINTER STORM WATCH HAS BEEN POSTED FOR TUESDAY
MORNING THROUGH WEDNESDAY EVENING. SNOW ACCUMULATIONS OF 4 TO 8
INCHES ARE POSSIBLE BY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KISNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Jewell

When
January 3, 12:00 AM CST to 12:00 PM CST
Where
Jewell forecast zone
Reported by
NEWSPAPER
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Winter Storm, Mitchell

When
January 3, 12:00 AM CST to 12:00 PM CST
Where
Mitchell forecast zone
Reported by
NEWSPAPER
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Winter Storm, Osborne

When
January 3, 12:00 AM CST to 12:00 PM CST
Where
Osborne forecast zone
Reported by
NEWSPAPER
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Winter Storm, Phillips

When
January 3, 12:00 AM CST to 12:00 PM CST
Where
Phillips forecast zone
Reported by
NEWSPAPER
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Winter Storm, Rooks

When
January 3, 12:00 AM CST to 12:00 PM CST
Where
Rooks forecast zone
Reported by
NEWSPAPER
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Winter Storm, Smith

When
January 3, 12:00 AM CST to 12:00 PM CST
Where
Smith forecast zone
Reported by
NEWSPAPER
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434588, 5434589, 5434590, 5434591, 5434592, 5434593.